Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr

IMPACT FACTOR 2018: 1.218
5-year IMPACT FACTOR: 1.411

CiteScore 2018: 1.42

SCImago Journal Rank (SJR) 2018: 0.947
Source Normalized Impact per Paper (SNIP) 2018: 0.939

Mathematical Citation Quotient (MCQ) 2018: 1.22

See all formats and pricing
More options …
Volume 19, Issue 1


Approximate Solution of Linear Systems with Laplace-like Operators via Cross Approximation in the Frequency Domain

Ekaterina A. Muravleva
  • Corresponding author
  • Skolkovo Institute of Science and Technology, Skolkovo Innovation Center Moscow, 143025, Nobel St. 3, Moscow, Russia
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Ivan V. Oseledets
  • Skolkovo Institute of Science and Technology, Skolkovo Innovation Center Moscow, 143025, Nobel St. 3, Moscow, Russia
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2018-07-21 | DOI: https://doi.org/10.1515/cmam-2018-0026


In this paper we propose an efficient algorithm to compute low-rank approximation to the solution of so-called “Laplace-like” linear systems. The idea is to transform the problem into the frequency domain, and then use cross approximation. In this case, we do not need to form explicit approximation to the inverse operator, and can approximate the solution directly, which leads to reduced complexity. We demonstrate that our method is fast and robust by using it as a solver inside Uzawa iterative method for solving the Stokes problem.

Keywords: Low-Rank Approximation; Cross Approximation; Poisson Equation

MSC 2010: 65F10; 15A09


  • [1]

    M. Bebendorf, Approximation of boundary element matrices, Numer. Math. 86 (2000), no. 4, 565–589. CrossrefGoogle Scholar

  • [2]

    M. Benzi, G. H. Golub and J. Liesen, Numerical solution of saddle point problems, Acta Numer. 14 (2005), no. 1, 1–137. CrossrefGoogle Scholar

  • [3]

    L. de Lathauwer, B. de Moor and J. Vandewalle, A multilinear singular value decomposition, SIAM J. Matrix Anal. Appl. 21 (2000), 1253–1278. Web of ScienceCrossrefGoogle Scholar

  • [4]

    S. V. Dolgov, TT-GMRES: Solution to a linear system in the structured tensor format, Russian J. Numer. Anal. Math. Modelling 28 (2013), no. 2, 149–172. Web of ScienceGoogle Scholar

  • [5]

    S. V. Dolgov and D. V. Savostyanov, Alternating minimal energy methods for linear systems in higher dimensions, SIAM J. Sci. Comput. 36 (2014), no. 5, A2248–A2271. CrossrefWeb of ScienceGoogle Scholar

  • [6]

    I. P. Gavrilyuk, W. Hackbusch and B. N. Khoromskij, Tensor-product approximation to the inverse and related operators in high-dimensional elliptic problems, Computing 74 (2005), no. 2, 131–157. CrossrefGoogle Scholar

  • [7]

    S. A. Goreinov, I. V. Oseledets, D. V. Savostyanov, E. E. Tyrtyshnikov and N. L. Zamarashkin, How to find a good submatrix, Matrix Methods: Theory, Algorithms, Applications, World Scientific, Hackensack (2010), 247–256. Google Scholar

  • [8]

    S. A. Goreinov and E. E. Tyrtyshnikov, The maximal-volume concept in approximation by low-rank matrices, Structured Matrices in Mathematics, Computer Science, and Engineering, Contemp. Math. 208, American Mathematical Society, Providence (2001), 47–51. Google Scholar

  • [9]

    L. Grasedyck, Existence and computation of low Kronecker-rank approximations for large systems in tensor product structure, Computing 72 (2004), 247–265. Google Scholar

  • [10]

    L. Grasedyck, Hierarchical singular value decomposition of tensors, SIAM J. Matrix Anal. Appl. 31 (2010), no. 4, 2029–2054. CrossrefWeb of ScienceGoogle Scholar

  • [11]

    W. Hackbusch and D. Braess, Approximation of 1x by exponential sums in [1,], IMA J. Numer. Anal. 25 (2005), no. 4, 685–697. Google Scholar

  • [12]

    W. Hackbusch and S. Kühn, A new scheme for the tensor representation, J. Fourier Anal. Appl. 15 (2009), no. 5, 706–722. CrossrefWeb of ScienceGoogle Scholar

  • [13]

    B. N. Khoromskij, Structured rank-(r1,,rd) decomposition of function-related operators in d, Comput. Methods Appl. Math. 6 (2006), no. 2, 194–220. Google Scholar

  • [14]

    B. N. Khoromskij, 𝒪(dlogn)-quantics approximation of N-d tensors in high-dimensional numerical modeling, Constr. Approx. 34 (2011), no. 2, 257–280. Google Scholar

  • [15]

    B. N. Khoromskij and V. Khoromskaia, Multigrid accelerated tensor approximation of function related multidimensional arrays, SIAM J. Sci. Comput. 31 (2009), no. 4, 3002–3026. Web of ScienceCrossrefGoogle Scholar

  • [16]

    B. N. Khoromskij and I. V. Oseledets, Quantics-TT collocation approximation of parameter-dependent and stochastic elliptic PDEs, Comput. Methods Appl. Math. 10 (2010), no. 4, 376–394. Google Scholar

  • [17]

    E. A. Muravleva, On the kernel of discrete gradient operator, Numer. Methods Prog. 9 (2008), 93–100. Google Scholar

  • [18]

    E. A. Muravleva, Numerical methods based on variational inequalities for viscoplastic Bingham media, Ph.D. thesis, INM RAS, Moscow, 2010. Google Scholar

  • [19]

    I. V. Oseledets, Approximation of 2d×2d matrices using tensor decomposition, SIAM J. Matrix Anal. Appl. 31 (2010), no. 4, 2130–2145. Google Scholar

  • [20]

    I. V. Oseledets, DMRG approach to fast linear algebra in the TT–format, Comput. Methods Appl. Math. 11 (2011), no. 3, 382–393. Google Scholar

  • [21]

    I. V. Oseledets, Tensor-train decomposition, SIAM J. Sci. Comput. 33 (2011), no. 5, 2295–2317. Web of ScienceCrossrefGoogle Scholar

  • [22]

    I. V. Oseledets and S. V. Dolgov, Solution of linear systems and matrix inversion in the TT-format, SIAM J. Sci. Comput. 34 (2012), no. 5, A2718–A2739. Web of ScienceCrossrefGoogle Scholar

  • [23]

    I. V. Oseledets and E. A. Muravleva, Fast orthogonalization to the kernel of discrete gradient operator with application to the Stokes problem, Linear Algebra Appl. 432 (2010), no. 6, 1492–1500. CrossrefWeb of ScienceGoogle Scholar

  • [24]

    I. V. Oseledets, D. V. Savostianov and E. E. Tyrtyshnikov, Tucker dimensionality reduction of three-dimensional arrays in linear time, SIAM J. Matrix Anal. Appl. 30 (2008), no. 3, 939–956. Web of ScienceCrossrefGoogle Scholar

  • [25]

    I. V. Oseledets, D. V. Savostyanov and E. E. Tyrtyshnikov, Linear algebra for tensor problems, Computing 85 (2009), no. 3, 169–188. CrossrefWeb of ScienceGoogle Scholar

  • [26]

    I. V. Oseledets and E. E. Tyrtyshnikov, TT-cross approximation for multidimensional arrays, Linear Algebra Appl. 432 (2010), no. 1, 70–88. CrossrefWeb of ScienceGoogle Scholar

  • [27]

    E. E. Tyrtyshnikov, Incomplete cross approximation in the mosaic–skeleton method, Computing 64 (2000), no. 4, 367–380. CrossrefGoogle Scholar

About the article

Received: 2017-10-15

Revised: 2018-02-02

Accepted: 2018-05-02

Published Online: 2018-07-21

Published in Print: 2019-01-01

Funding Source: Russian Foundation for Basic Research

Award identifier / Grant number: 16-31-60095

This work was supported by the Russian Foundation for Basic Research, grant 16-31-60095.

Citation Information: Computational Methods in Applied Mathematics, Volume 19, Issue 1, Pages 137–145, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2018-0026.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Ivan Gavrilyuk and Boris N. Khoromskij
Computational Methods in Applied Mathematics, 2019, Volume 19, Number 1, Page 1

Comments (0)

Please log in or register to comment.
Log in